Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Columbia, SC

August 17, 2002Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2002, 2:20 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2002, 2:20 PM EDT (18:20 UTC)
Expired
Aug 17, 2002, 2:45 PM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Kershaw County, SC, Lee County, SC

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:30 PM EDTThunderstorm Wind 50 ECassatt, SCBlack River Electric reported a few trees down in Cassatt.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 AM EDT, 12 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 2:00 AM EDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 AM EDT SAT AUG 17 2002

HIGH MOISTURE AND HEATING SHOULD HELP CAUSE THUNDERSTORMS AGAIN
TODAY...BUT EXPECT LESS COVERAGE COMPARED TO YESTERDAY BECAUSE OF H5
SHORTWAVE RIDGING. ALSO BOTH THE ETA AND AVN SHOW H85 WINDS BECOMING
MORE WESTERLY WITH SLIGHT DRYING. PLAN TO CONTINUE THE 30 PERCENT
POP TODAY. THE WARM MID-LEVEL TEMPERATURES SHOULD LIMIT INSTABILITY.
THE ETA FORECASTS LI/S AROUND -2 TODAY. THUNDERSTORMS WILL PROBABLY
REMAIN NON-SEVERE BECAUSE OF THE WEAK INSTABILITY. BOTH MODELS MOVE
THE H5 SHORTWAVE TROUGH CURRENTLY EXTENDING FROM TENNESSEE TO THE
LOWER MISSISSIPPI VALUE INTO THE FORECAST AREA TONIGHT AND THIS
COULD HELP MAINTAIN THE THUNDERSTORMS. PLAN TO CONTINUE THE 30
PERCENT POP OVERNIGHT. THE SHEARING SHORTWAVE APPEARS TO LINGER OVER
THE AREA FOR SUNDAY...BUT THE LOWER LEVELS APPEAR DRIER BECAUSE OF
THE CONTINUED H85 WEST FLOW SO THE GUIDANCE CONSENSUS POP NEAR 20
PERCENT APPEARS REASONABLE. THE CURRENT TEMPERATURE FORECAST IS
CLOSE TO MOST OF THE LATEST GUIDANCE. EXPECT THE HEAT INDEX WILL
REMAIN BELOW THE HEAT ADVISORY CRITERIA BASED ON THE MAV AND FWC
MOS.

FIRE WEATHER  TODAY  SW  12 4300
              SUNDAY W   10 5000

FCSTID =
CAE   95  74  96  74 /  30  30  20  20
AGS   94  72  97  73 /  30  30  20  20
SSC   94  74  96  74 /  30  30  20  20
OGB   94  74  97  74 /  30  30  20  20

.CAE...
GA...NONE.
SC...NONE.

RJL

In the hours before

Special weather statement, Aug 17, 1:00 PM EDT, 1 hour 20 minutes before
SCZ021-022-027>029-031-037-038-171948-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
100 PM EDT SAT AUG 17 2002

...STRONG THUNDERSTORMS POSSIBLE IN THE MIDLANDS THIS AFTERNOON...
AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA
OF THUNDERSTORMS IN THE MIDLANDS TO THE SOUTH AND WEST OF THE
COLUMBIA METROPOLITAN AREA. THIS ACTIVITY IS EXPECTED TO MOVE OVER
THE AREA AND AFFECT MUCH OF THE CENTRAL MIDLANDS INCLUDING THE
COLUMBIA METROPOLITAN AREA AND THE COUNTIES OF CALHOUN...CLARENDON...
FAIRFIELD...KERSHAW...LEE...LEXINGTON...RICHLAND AND SUMTER. SOME OF
THESE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL RATES UP TO 2
INCHES PER HOUR WITH WIND GUSTS TO 40 MPH. MOTORISTS ARE URGED TO
SLOW DOWN AND EXERCISE CAUTION AS HEAVY RAINS MAY BRIEFLY FLOOD
ROADWAYS.

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.